ORIGINAL PAPER
The incidence of lidocaine allergy in dentists: an evaluation of 100 general dental practitioners
Anna Janas-Naze 1  
,  
 
 
More details
Hide details
1
Medical University of Lodz, Łódź, Poland (Department of Oral Surgery)
CORRESPONDING AUTHOR
Anna Janas-Naze   

Medical University of Lodz, Department of Oral Surgery, Pomorska 251, 92-213 Łódź, Poland
 
KEYWORDS
TOPICS
ABSTRACT
Objectives: Local anesthetics are some of the most common drugs used in dentistry and about 6 million people daily around the world are subjected to their effect in procedures performed by a similar number of dentists who, in turn, are usually not aware of the fact of being allergic to this group of medications. Assuming that dentists are also patients, and that in their daily practice the contact with the allergen is very frequent, it is essential to assess the incidence of allergy to lidocaine in general dental practitioners. Material and Methods: The authors evaluated a group of 100 general dental practitioners in whom adverse reactions similar to anaphylaxis occurred after local anesthesia. The study included individuals who, in their thorough medical history, had experienced episodes of such reactions regarding the skin, airways, gastrointestinal tract and other areas. Results: The relations between type I hypersensitivity and certain symptoms, time from exposure to their appearance, as well as time from the last episode were investigated. Allergy to lidocaine was detected in 17 subjects – type I hypersensitivity was diagnosed in 13 cases (skin prick test – 7; intradermic test – 6) and 4 subjects had IgE-independent allergy (patch test). In the group where type I hypersensitivity was detected, urticaria, angioedema and rhinitis were indicated as inclusion criteria more often than among other subjects. According to the results, the occurrence of angioedema increased the risk of detection of type I hypersensitivity 68.8 times, and 1 year longer period from the last episode decreased this risk by circa 55%. Conclusions: The most important, from the clinical practice point of view, was to show the relation between the medical history indicating the anaphylactic nature of the lidocaine intolerance, and an allergy confirmed by skin tests.
eISSN:1896-494X
ISSN:1232-1087